Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 15, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Jul 30, 2021, 7:44 PM MDT for 8 counties in New Mexico. It took effect at Jul 31, 2021, 12:00 PM MDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2021, 7:44 PM MDT (01:44 UTC)
- In effect from
- Jul 31, 2021, 12:00 PM MDT
- Expired
- Aug 1, 2021, 1:45 AM MDT
- In force
- 14 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Colfax County, NM, Harding County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Union County, NM
The radar
The Albuquerque radar (KABX), 198 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2852 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
283 WGUS65 KABQ 310144 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 744 PM MDT Fri Jul 30 2021 NMZ213>215-227-228-310945- /O.CAN.KABQ.FF.A.0014.210803T1400Z-210804T0300Z/ /O.NEW.KABQ.FF.A.0015.210731T1800Z-210801T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands- 744 PM MDT Fri Jul 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... Flash Flood Watch for portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Far Northeast Highlands and Johnson and Bartlett Mesas including Raton Pass. The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Far Northeast Highlands and Johnson and Bartlett Mesas Including Raton Pass. * From Saturday afternoon through Saturday evening. * The combination of a backdoor cold front and abundant moisture over northeast New Mexico will support scattered to numerous showers and thunderstorms on Saturday. With slow and erratic storm movement, locally heavy rainfall capable of flash flooding will be possible, mainly along and east of the Sangre de Cristo Mountains. Recent burn scars will also be susceptible to flash flooding. Some locations may receive two inches or more of rainfall in a short period of time on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 46
5 follow-up statements
601 WGUS65 KABQ 311042 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 442 AM MDT Sat Jul 31 2021 NMZ213>215-227-228-311800- /O.EXT.KABQ.FF.A.0015.210731T1800Z-210801T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands- 442 AM MDT Sat Jul 31 2021 ...FLASH FLOOD WATCH NOW IN EFFECT FROM NOON MDT TODAY THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * Portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Far Northeast Highlands and Johnson and Bartlett Mesas Including Raton Pass. * From Noon MDT today through late tonight. * The combination of a backdoor cold front and abundant moisture over northeast New Mexico will support scattered to numerous showers and thunderstorms on Saturday. With slow and erratic storm movement, locally heavy rainfall capable of flash flooding will be possible, mainly along and east of the Sangre de Cristo Mountains. Recent burn scars will also be susceptible to flash flooding. Some locations may receive two inches or more of rainfall in a short period of time on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CHJ
093 WGUS65 KABQ 311222 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 622 AM MDT Sat Jul 31 2021 NMZ212-229>232-312030- /O.EXA.KABQ.FF.A.0015.210731T1800Z-210801T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glorieta Mesa Including Glorieta Pass-Northeast Highlands-Union County-Harding County-Eastern San Miguel County- 622 AM MDT Sat Jul 31 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE TONIGHT... The National Weather Service in Albuquerque has expanded the * Flash Flood Watch to include portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, Glorieta Mesa Including Glorieta Pass. In northeast New Mexico, Eastern San Miguel County, Harding County, Northeast Highlands and Union County. * From Noon MDT today through late tonight. * The combination of a backdoor cold front and abundant moisture over northeast New Mexico will support scattered to numerous showers and thunderstorms today and tonight. With slow and erratic storm movement, locally heavy rainfall capable of flash flooding will be possible, mainly along and east of the Sangre de Cristo Mountains. Recent burn scars will also be susceptible to flash flooding. Some locations may receive two inches or more of rainfall in a short period of time this afternoon or evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NMZ213>215-227-228-312030- /O.CON.KABQ.FF.A.0015.210731T1800Z-210801T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands- 622 AM MDT Sat Jul 31 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Far Northeast Highlands and Johnson and Bartlett Mesas Including Raton Pass. * From Noon MDT today through late tonight. * The combination of a backdoor cold front and abundant moisture over northeast New Mexico will support scattered to numerous showers and thunderstorms today and tonight. With slow and erratic storm movement, locally heavy rainfall capable of flash flooding will be possible, mainly along and east of the Sangre de Cristo Mountains. Recent burn scars will also be susceptible to flash flooding. Some locations may receive two inches or more of rainfall in a short period of time this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CHJ
532 WGUS65 KABQ 311809 FFAABQ Flood Watch National Weather Service Albuquerque NM 1209 PM MDT Sat Jul 31 2021 NMZ212>215-227>232-010600- /O.CON.KABQ.FF.A.0015.000000T0000Z-210801T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County- 1209 PM MDT Sat Jul 31 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Glorieta Mesa Including Glorieta Pass, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Eastern San Miguel County, Far Northeast Highlands, Harding County, Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands and Union County. * Through late tonight. * The combination of a backdoor cold front and abundant moisture over northeast New Mexico will support scattered to numerous showers and thunderstorms this afternoon through late tonight. With slow and erratic storm movement, locally heavy rainfall capable of flash flooding will be possible, mainly along and east of the Sangre de Cristo Mountains. Recent burn scars will also be susceptible to flash flooding. Some locations may receive two inches or more of rainfall in a short period of time this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 31
373 WGUS65 KABQ 010546 FFAABQ Flood Watch National Weather Service Albuquerque NM 1146 PM MDT Sat Jul 31 2021 NMZ212>215-227>232-011200- /O.CON.KABQ.FF.A.0015.000000T0000Z-210801T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County- 1146 PM MDT Sat Jul 31 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY... The Flash Flood Watch continues for * Portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Glorieta Mesa Including Glorieta Pass, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Eastern San Miguel County, Far Northeast Highlands, Harding County, Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands and Union County. * Until 6 AM MDT Sunday. * A moist backdoor cold front slowly moving down the east side of the state will combine with abundant moisture to produce scattered to numerous slow-moving thunderstorms during the overnight. Storm motions will remain very slow and erratic with localized very heavy downpours contributing to an enhanced flash flood threat. Recent burn scars will also be susceptible to flash flooding. Some locations may receive two inches or more of rainfall in a short period of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 41
507 WGUS65 KABQ 010745 FFAABQ Flood Watch National Weather Service Albuquerque NM 145 AM MDT Sun Aug 1 2021 NMZ212>215-227>232-010845- /O.CAN.KABQ.FF.A.0015.000000T0000Z-210801T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County- 145 AM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central and northeast New Mexico, including the following areas, in north central New Mexico, East Slopes Sangre de Cristo Mountains, Glorieta Mesa Including Glorieta Pass, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Eastern San Miguel County, Far Northeast Highlands, Harding County, Johnson and Bartlett Mesas Including Raton Pass, Northeast Highlands and Union County. has been cancelled. The Flash Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. $$ 41
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 5:45 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 30, 5:45 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 545 PM MDT Fri Jul 30 2021 .AVIATION... 00Z TAF CYCLE Isolated -SHRA/TS drifting northwest across parts of central and western NM will taper off aft sunset. Mid level cloud cover will linger overnight w/ a stray storm possible mainly across southern and western NM. A very active day is in store Saturday as a back door cold front enters eastern NM. Deeper moisture and instability will lead to SHRA/TS w/ heavy rainfall, strong outflow winds, hail, and frequent CG lightning. Direct hits will produce IFR cigs/vsbys. Storm motion will be slow and erratic w/ flash flooding possible. Guyer && .PREV DISCUSSION...319 PM MDT Fri Jul 30 2021... .SYNOPSIS... Some drier air has worked its way into the state today, with lesser storm coverage than the past few days. That will change on Saturday, as a backdoor front moves into the eastern plains, triggering strong to potentially severe thunderstorms. Storm chances increase further on Sunday, with locally heavy rainfall and flash flooding continuing to be a threat. Drier air works its way in once again by mid-week, reducing storm coverage and trending temperatures closer to normal. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... Some drier air has worked its way over the forecast area from the southeast resulting in only scattered to isolated showers and thunderstorms this evening, favoring western and north central areas, with isolated activity forecast over the south central mountains and far southeast plains. Cells will generally move toward the northwest at speeds from 10 to 20 mph. Temperatures will cool Saturday and showers and thunderstorms will increase in coverage and wetness as a moist backdoor front plunges southwestward into northeast and east central areas. The front will push through gaps in the central mountain chain Saturday afternoon and evening with east canyon wind gusts up to 35 mph from Taos southward through Santa Fe and Albuquerque. The greatest coverage of showers and thunderstorms will be along and east of the northern mountains Saturday afternoon and night, where a disturbance crossing in northwest flow aloft will interact with easterly upslope low level flow. Cells in this region will move slowly, will be capable of producing rain at rates over 1 inch per half hour, and may do some training, so we are issuing a Flash Flood Watch for Saturday afternoon and evening. The initial Watch will cover the Sangre de Cristos, Raton Pass, and Far Northeast Highlands, where we have the greatest confidence in heavy rainfall. The night shift may expand the Flash Flood Watch if needed. High temperatures will fall on Saturday a few to 7 degrees compared to today's readings across north central and northeast areas, while remaining fairly steady elsewhere. LONG TERM...(SUNDAY THROUGH FRIDAY)... Models suggest storms could remain active into the overnight period through Sunday morning. Coverage will continue to expand throughout the day, with widespread showers and thunderstorms possible. With PWAT’s approaching the 1.2-1.5” mark and with slow, erratic storm movements, the potential for locally heavy rainfall and flash flooding ramps up. Sunday could be the most active day of the forecast period, particularly along and east of the central mountain chain. Meanwhile, the upper-level high remains to our west stretching along the NM/AZ border into the Four Corners region. Temperatures will be about 5 to 10 degrees below normal across northern and central New Mexico Sunday and Monday. The high remains to the west through at least mid-week. Rounds of daily showers and thunderstorms will still be possible, but storm coverage begins to trend down each day. By late week into early next weekend, the high begins to move eastward over the state. This could mean decreased storm coverage and temperatures closer to normal by the end of the next work week. 44/31 && .FIRE WEATHER... The wet monsoon pattern will continue through Thursday along and east of the central mountain chain, and will actually become wetter and cooler in many areas Saturday through Tuesday due to a moist backdoor cold front and repeated disturbances crossing central and eastern areas in north and northwest flow aloft. A high pressure system over KS/ OK this afternoon will weaken then redevelop west of the Four Corners early next week leading to drier conditions and warmer temperatures from Gallup to Farmington. Haines Indices are forecast to reach 5 along and west of the continental divide Wednesday and Thursday. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Saturday afternoon through Saturday evening for the following zones... NMZ213>215-227-228. &&
Hazardous weather outlook, Jul 30, 3:41 AM MDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 341 AM MDT Fri Jul 30 2021 NMZ201>241-310945- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 341 AM MDT Fri Jul 30 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Footprints of heavy rainfall will be more isolated as compared to recent days, but still possible across central and western portions of the area this afternoon and evening. Storm motions will generally be toward the west or northwest at 10 to 20 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A significant increase storm coverage and flash flood potential can be expected this weekend, especially late Saturday through Sunday, for areas along and east of the central mountain chain. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flash flooding and other hazardous weather events through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 41
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:24 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 31, 12:53 PM MDT | Flash Flood Warning | ABQ | Mora | 3 hr |
| Jul 31, 1:03 PM MDT | Areal Flood Advisory | ABQ | Taos | 117 min |
| Jul 31, 1:13 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 3 hr |
| Jul 31, 1:37 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
| Jul 31, 2:02 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 118 min |
| Jul 31, 2:12 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 31, 2:24 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jul 31, 3:13 PM MDT | Flash Flood Warning | ABQ | Sandoval, Santa Fe | 3 hr |
| Jul 31, 3:24 PM MDT | Areal Flood Advisory | ABQ | Harding | 3 hr |
| Jul 31, 3:26 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel | 3 hr |
| Jul 31, 3:32 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 31, 3:42 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 31, 4:04 PM MDT | Flash Flood Warning | ABQ | Harding | 3 hr |
| Jul 31, 4:26 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 31, 5:37 PM MDT | Special Weather Statement | ABQ | Torrance | 23 min |
| Jul 31, 5:48 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 3 hr |
| Jul 31, 5:58 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.